Texas, 2012High Wind in Texas, March 18, 2012
March 18, 2012 · NWS EPZ · 1 event in 1 county or zone
A strong upper trough was moving through the Western United States with an associated cold front out ahead of it. Southwest winds ahead of this system were very strong with wind gusts up to 66 mph reported.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper trough was moving through the Western United States with an associated cold front out ahead of it. Southwest winds ahead of this system were very strong with wind gusts up to 66 mph reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Mar 18, 3:45 AM MST, 10 hours 10 minutes earlier.
Area forecast discussion, Mar 18, 3:45 AM MST, 10 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
445 AM MDT SUN MAR 18 2012
.SYNOPSIS...
THE BORDERLAND WILL SCRATCH OUT ONE MORE DAY OF RELATIVELY WARM
TEMPERATURES TODAY BEFORE A LATE SEASON WINTER STORM MOVES IN
TONIGHT INTO TUESDAY. HOWEVER VERY STRONG WINDS AND BLOWING DUST
THIS AFTERNOON WILL TAKE THE ENJOYMENT OUT OF THE WARM TEMPERATURES.
SOME RAIN AND HIGH ELEVATION SNOW WILL DEVELOP OVER THE GILA THIS
AFTERNOON AND SPREAD SLOWLY EAST OVERNIGHT. SNOW LEVELS WILL DROP TO
AROUND 5000 FEET BY MONDAY MORNING AND SOME MODERATE TO HEAVY SNOW
IS EXPECTED OVER THE MOUNTAINS. THE SHOWERS WILL CONTINUE MONDAY
BEFORE ENDING TUESDAY MORNING. AFTER TEMPERATURES HIT A BIT ABOVE
NORMAL TODAY...THE HIGHS FOR MONDAY AND TUESDAY WILL FALL TO WELL
BELOW NORMAL. DRY SOUTHWEST FLOW ALOFT WILL RETURN WEDNESDAY THROUGH
THE WEEKEND. EXPECT MOSTLY CLOUD FREE DAYS AND TEMPERATURES BACK
ABOVE NORMAL BY THURSDAY.
&&
.DISCUSSION...
WINTER STORM STILL ON TRACK FOR THE CWA OVER THE NEXT 48 HOURS.
LARGE UPPER TROUGH OVER MOST OF THE WESTERN U.S. WITH MAIN UPPER LOW
NOW OVER WESTERN NEVADA. SURFACE FRONT JUST ENTERING WESTERN ARIZONA
AND COLD TROUGH JUST TO THE WEST HAS NEARLY CAUGHT UP TO THE FRONT.
TWO MAIN FORECAST PROBLEMS ARE WINDS TODAY AND POTENTIAL HEAVY SNOW
TONIGHT AND MONDAY. WINDS LOOK PRETTY CLEAR CUT...STRONG CORE OF MID
LEVEL WINDS SHOULD BE OVER THE AREA NEXT 4-8 HOURS RAPIDLY
INCREASING THE SURFACE GRADIENT. WINDS SHOULD REACH 35 TO 50 MPH BY
AFTERNOON WITH GUSTS TO NEAR 60 MPH. HIGHEST WINDS ARE STILL
EXPECTED FROM DEMING WEST. CONSIDERABLE BLOWING DUST ALSO EXPECTED
AND HAVE ADDED BLOWING DUST ADVISORY FOR DESERT AREAS ALONG WITH ALL
OTHER WARNING/ADVISORIES...WHICH HAVE JUST BEEN CONTINUED. WINDS
SHOULD GRADUALLY DROP THROUGH THE EVENING WHILE BLOWING DUST SHOULD
END RAPIDLY LATE AFTERNOON/EARLY EVENING.
SECOND FORECAST PROBLEM IS THE HEAVY SNOW. BEST WINDOW FOR PRECIP
CONTINUES TO BE FROM AROUND NOON TIME TODAY TO ABOUT MIDNIGHT
TONIGHT AS STRONG UPPER JET CREATES GOOD LIFT AND MOISTURE (PW) IS
HIGHEST. AFTER THAT BOTH PARAMETERS DECREASE SIGNIFICANTLY. COLD AIR
WILL ARRIVE FIRST WITH THE COLD FRONT...INTO THE WESTERN ZONES THIS
AFTERNOON AND THROUGH THE EASTERN ZONES THIS EVENING...FOLLOWED
CLOSELY BY THE COLDER AIR FROM THE AFOREMENTIONED COLD TROUGH. SNOW
LEVELS WILL FALL TO 7000 FEET LATE THIS AFTERNOON AND THEN RAPIDLY
FALL TO 5000 FEET BY MONDAY MORNING. STILL EXPECT HEAVY SNOW FOR THE
GILA WITH AS MUCH AS 6-10 INCHES ABOVE 7000 FEET AND 3-6 INCHES
BELOW THIS. 3-6 INCHES ARE ALSO EXPECTED OVER WEST SLOPES AND HIGH
ELEVATIONS OF THE SOUTHERN SAC MOUNTAINS. SOME LOWERED CONFIDENCE
BECAUSE ALL OF THESE FACTORS HAVE TO MEET TOGETHER FOR ABOUT 12
HOURS THIS AFTERNOON INTO MONDAY MORNING FOR THE HEAVY SNOW TO
MATERIALIZE. ADDING TO THE LOWERED CONFIDENCE IS BOTH 06Z RUNS OF
NAM/GFS...WHICH SHOW MORE CONCENTRATED PRECIP OVER THE SOUTHERN
ZONES MONDAY WITH SOMEWHAT LESS OVER THE NORTH. WILL HAVE TO WATCH
THOSE SOUTHERN ZONES WITH THIS MORNING'S MODEL RUNS AS THE 06Z RUNS
ARE SHOWING POSSIBLE BANDING AND CONVECTION/CSI. AFTER ABOVE NORMAL
TEMPERATURES TODAY...HIGHS WILL FALL DRAMATICALLY ON MONDAY AND
TUESDAY. HIGHS WILL BE 15 TO 20 DEGREES BELOW NORMAL.
AS THE UPPER LOW EXITS THE AREA TUESDAY NIGHT AND WEDNESDAY...DRY
SOUTHWEST FLOW ALOFT WILL DEVELOP AND HOLD INTO THE WEEKEND.
TEMPERATURES SHOULD WARM RAPIDLY AGAIN...TO ABOVE NORMAL BY THURSDAY.
&&
.AVIATION...VALID 18/12Z-19/12Z.
VFR CONDS THROUGH ABOUT 18Z...WITH CONDS LOWERING DUE TO TWO
FACTORS.
FACTOR 1...WINDS. AFT 18Z...SURFACE WINDS INCREASING SOUTHWEST TO
30-40 KTS WITH GUSTS TO 55 KTS...STRONGEST FROM DEMING WEST.
FREQUENT VSBYS BLO 3SM BLDU ACROSS THE DESERT AREAS..WITH LOCAL
AREAS BLO 1SM BLDU. WINDS WILL GRADUALLY DECREASE AFT 01Z WHILE BLDU
RAPIDLY ENDS AFT 00Z.
FACTOR 2...RAIN/SNOW. AFT 18Z...CONDS LOWERING OVER THE GILA
WILDERNESS IN SHOWERS AND HIGH ELEVATION SNOW TO...BKN/OVC 120 SEP
LAYERS TO 380 WITH -SHRA BKN080 DVLPG BELOW THE SNOW LEVEL AND 1-3SM
-SHSN CIGS AOB 010 ABOVE THE SNOW LEVEL. SNOW LEVEL AT 18Z AROUND
8500 FEET BUT LOWERING TO 7000 FEET LATE AFTERNOON AND TO 5000 FEET
BY MONDAY MORNING. THESE CONDS WILL SLOWLY SPREAD EAST OVER MOST OF
THE REST OF THE AREA BY 12Z MONDAY.
.FIRE WEATHER...
PACIFIC STORM SYSTEM CONTINUES TOWARD THE AREA TODAY AND WILL LAST
INTO TUESDAY MORNING BEFORE DEPARTING. TODAY WILL CONTINUE TO BE
WARM...THOUGH NOTICEABLY COOLER THAN SATURDAY. VERY STRONG WINDS OF
35 TO 50 MPH WITH GUSTS TO NEAR 60 MPH WILL DEVELOP BY NOON TIME AND
BE ACCOMPANIED BY ACROSS THE LOWLANDS BY CONSIDERABLE BLOWING DUST.
RED FLAG REMAINS IN EFFECT FOR WEST TEXAS ZONES AS MIN RH'S WILL BE
A BIT TOO HIGH MOST OTHER AREAS WITH INCOMING SYSTEM. SOME RAIN
SHOWERS AND HIGH ELEVATION SNOW WILL DEVELOP OVER THE GILA BY
AFTERNOON AND SLOWLY SPREAD EASTWARD OVER THE REST OF THE FIRE ZONES
BY MONDAY MORNING. SNOW LEVELS WILL START THIS AFTERNOON AROUND 8500
FEET BUT LOWER TO 7000 FEET BY LATE AFTERNOON AND TO AROUND 5000
FEET BY MONDAY MORNING...WITH SOME MIXED RAIN/SNOW POSSIBLE DOWN TO
4500 FEET. WINDS AND BLOWING DUST WILL DIMINISH BY EARLY THIS
EVENING. RAIN AND SNOW SHOWERS WILL CONTINUE THROUGH MUCH OF MONDAY
WITH OCCASIONAL HEAVY SNOW OVER MOUNTAIN ZONES. THE CLOUDS AND SNOW
WILL END TUESDAY MORNING. TEMPERATURES WILL REMAIN A BIT ABOVE
NORMAL TODAY THEN RAPIDLY CHILL TO WELL BELOW NORMAL MONDAY AND
TUESDAY.
DRY AND WARMING CONDITIONS ARE EXPECTED FOR THE REMAINDER OF THE
WEEK AS DRY SOUTHWEST FLOW ALOFT DOMINATES. TEMPERATURES BACK TO
NORMAL BY THURSDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
EL PASO 76 48 55 36 53 / 0 20 20 20 10
SIERRA BLANCA 71 43 51 37 50 / 0 20 20 10 10
LAS CRUCES 74 41 54 35 52 / 10 20 20 20 10
ALAMOGORDO 72 37 48 34 48 / 10 30 50 20 10
CLOUDCROFT 47 27 34 20 32 / 10 70 60 30 20
TRUTH OR CONSEQUENCES 67 37 45 33 45 / 30 50 30 20 10
SILVER CITY 52 30 36 28 35 / 50 80 70 30 10
DEMING 65 38 48 33 42 / 30 40 40 20 10
LORDSBURG 64 33 46 31 42 / 30 70 50 30 10
WEST EL PASO METRO 75 47 54 34 53 / 0 20 20 20 10
DELL CITY 73 39 55 32 54 / 0 20 30 10 10
FORT HANCOCK 80 50 59 42 56 / 0 20 20 20 10
LOMA LINDA 66 39 44 37 45 / 0 20 20 20 10
FABENS 77 48 56 43 53 / 0 20 20 20 10
SANTA TERESA 76 44 55 36 51 / 0 20 20 20 10
WHITE SANDS HQ 72 43 51 34 50 / 10 20 20 20 10
JORNADA RANGE 73 36 53 29 51 / 10 20 20 20 10
HATCH 70 39 50 34 48 / 10 30 30 20 10
COLUMBUS 67 39 53 37 45 / 10 20 30 20 10
OROGRANDE 74 40 52 36 51 / 0 20 40 20 10
MAYHILL 52 32 37 25 34 / 10 40 40 20 20
MESCALERO 54 25 40 25 37 / 10 70 60 30 20
TIMBERON 57 28 37 26 37 / 10 60 50 20 20
WINSTON 46 25 38 27 39 / 50 80 60 20 10
HILLSBORO 57 32 40 32 40 / 30 60 50 20 10
SPACEPORT 68 34 49 33 50 / 10 30 30 20 10
LAKE ROBERTS 51 25 39 24 36 / 50 80 70 20 10
HURLEY 54 31 39 29 37 / 40 80 70 30 10
CLIFF 59 29 40 29 41 / 50 80 70 20 10
MULE CREEK 54 27 38 20 41 / 60 80 70 30 10
FAYWOOD 56 33 39 32 41 / 30 70 60 30 10
ANIMAS 64 35 48 31 45 / 30 70 50 20 10
HACHITA 66 36 51 29 47 / 30 70 40 20 10
ANTELOPE WELLS 62 39 52 33 50 / 20 50 50 20 10
CLOVERDALE 55 32 40 28 42 / 30 60 40 30 10
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING FROM 10 AM THIS MORNING TO 9 PM MDT THIS
EVENING FOR NMZ401>417.
BLOWING DUST ADVISORY FROM NOON TODAY TO 6 PM MDT THIS EVENING
FOR NMZ404>407-410>413-417.
FIRE WEATHER WATCH FROM 1 PM MDT THIS AFTERNOON THROUGH THIS
EVENING FOR NMZ112.
WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO NOON MDT
TUESDAY FOR NMZ414-415.
WINTER STORM WARNING FROM NOON TODAY TO 6 AM MDT TUESDAY FOR
NMZ401-402.
TX...HIGH WIND WARNING FROM 10 AM THIS MORNING TO 9 PM MDT THIS
EVENING FOR TXZ418>424.
BLOWING DUST ADVISORY FROM NOON TODAY TO 6 PM MDT THIS EVENING
FOR TXZ418>424.
RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 7 PM MDT THIS
EVENING FOR TXZ055-056.
&&
17 HEFNERHazardous weather outlook, Mar 18, 5:09 AM MST, 8 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
609 AM MDT SUN MAR 18 2012
NMZ401>417-TXZ418>424-191415-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
609 AM MDT SUN MAR 18 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.
.DAY ONE...TODAY AND TONIGHT.
HIGH WIND WARNING...WINDS THIS AFTERNOON OF 35 TO 50 MPH WITH GUSTS
TO NEAR 60 MPH. WINDS WILL DIMINISH BY EARLY EVENING.
BLOWING DUST ADVISORY...DENSE BLOWING DUST THIS AFTERNOON ACROSS
DESERT AREAS WITH VISIBILITIES OCCASIONALLY LESS THAN 1 MILE.
WINTER STORM WARNING...FOR MUCH OF THE GILA WILDERNESS. AREAS OF
HEAVY SNOW WITH 6 TO 1O INCHES ABOVE 7000 FEET...AND 3 TO 6
INCHES BELOW 7000 FEET...ALL BY MONDAY MORNING.
WINTER WEATHER ADVISORY...FOR THE SACRAMENTO MOUNTAINS WITH 3 TO 5
INCHES BY MONDAY MORNING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
WINDY AGAIN MONDAY WITH WINDS OF 20 TO 30 MPH. MUCH COOLER
TEMPERATURES MONDAY AND TUESDAY WITH SOME LIGHT RAIN AND SNOW
SHOWERS CONTINUING INTO TUESDAY MORNING. NO OTHER HAZARDOUS
WEATHER.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
HEFNER
In the hours before
Local storm report, Mar 18, 12:59 PM MST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE EL PASO TX
159 PM MDT SUN MAR 18 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0953 AM NON-TSTM WND GST 8 N RODEO 31.95N 109.03W
03/18/2012 M70 MPH HIDALGO NM MESONET
1059 AM NON-TSTM WND GST 1 S WHITE SANDS MAIN PO 32.37N 106.49W
03/18/2012 M61 MPH DONA ANA NM MESONET
1112 AM NON-TSTM WND GST 2 NNE SILVER CITY 32.80N 108.27W
03/18/2012 M43 MPH GRANT NM MESONET
ELEV 6081 FT
1121 AM NON-TSTM WND GST E HOLLOMAN AFB 32.84N 106.08W
03/18/2012 M41 MPH OTERO NM MESONET
ELEV 4097 FT
1140 AM NON-TSTM WND GST 19 NNE ALAMO HUECO 31.70N 108.34W
03/18/2012 M60 MPH HIDALGO NM MESONET
1148 AM NON-TSTM WND GST 10 WSW COLUMBUS 31.80N 107.80W
03/18/2012 M59 MPH LUNA NM MESONET
1150 AM NON-TSTM WND GST 6 NNE EL PASO 31.84N 106.44W
03/18/2012 M41 MPH EL PASO TX MESONET
ELEV 4031 FT
1155 AM NON-TSTM WND GST NE TRUTH OR CONSEQUENCE 33.13N 107.25W
03/18/2012 M50 MPH SIERRA NM MESONET
ELEV 4365 FT
1159 AM NON-TSTM WND GST 12 E REDROCK 32.67N 108.54W
03/18/2012 M71 MPH GRANT NM MESONET
1240 PM NON-TSTM WND GST 1 S SUNSPOT 32.78N 105.82W
03/18/2012 M54 MPH OTERO NM MESONET
&&
EVENT NUMBER EPZ1200029 EPZ1200030 EPZ1200031 EPZ1200032 EPZ1200033
EPZ1200034 EPZ1200038 EPZ1200035 EPZ1200036 EPZ1200037
HARDIMANLocal storm report, Mar 18, 1:39 PM MST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
239 PM MDT SUN MAR 18 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0237 PM NON-TSTM WND GST EL PASO 31.78N 106.48W
03/18/2012 M62 MPH EL PASO TX BROADCAST MEDIA
WIND GUST REPORT FROM LOCAL TV MEDIA WEATHER SITE
&&
EVENT NUMBER EPZ1200039
LUNDEENHigh Wind, Eastern/Central El Paso County
- When
- March 18, 1:55 PM MST to 7:00 PM MST
- Where
- Eastern/Central El Paso County forecast zone
- Measured
- 57 kt (66 mph) estimated gust
- Reported by
- ASOS
- Coordinates
- 31.769, -106.235 (the zone’s center; the record gives no point)
The El Paso ASOS reported a peak gust of 66 mph. For a brief period there were visibilities reduced to a quarter mile with blowing dust.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Nebraska, March 18, 20125 injured · $1.8 million · EF3 · 17 events
- Tornado and Hail in Texas, March 18 to 19, 20123 injured · $1.0 million · EF2 · 7 events
- Wildfire and High Wind in Colorado, March 18 to 19, 20123 injured · $250,000 · 59 kt wind · 3 events
- Hail and Damaging Winds in Texas, March 18 to 19, 20121 injured · $150,000 · 1 in hail · 9 events
- Heavy Snow and High Wind in New Mexico, March 18 to 20, 2012$48,000 · 70 kt wind · 28 events
- Hail and Damaging Wind in South Dakota, March 18, 2012$110,000 · 4.25 in hail · 3 events
- Flooding and Hail in Ohio, March 18, 2012$2,000 · 1.75 in hail · 39 events
- Hail and Damaging Winds in Texas, March 18 to 19, 2012$5,000 · 1.75 in hail · 17 events
- Tornadoes and Hail in Oklahoma, March 18 to 19, 2012EF0 · 15 events
- Winter Storm and Winter Weather in Colorado, March 18 to 20, 201212 events
- High Wind in Colorado, March 18, 201252 kt wind · 12 events
- Hail in Kansas, March 18 to 19, 20121.25 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 372228.